Aa
A
A
A
Close
Diabetes - Type 2 Community
3.48k Members
Avatar universal

Blood Glucose Levels above 200

Hello,

I am very concerned about my blood glucose levels.  I am diabetic and I haven't been keeping track of my blood glucose levels for years.  For the last month or so, I had been feeling totally exhausted, falling asleep at the computer, several times I actually fell asleep with food in my mouth that I hadn't chewed.  I was weak and out of breath and could barely walk without getting winded.  I mistakenly thought that these were symptoms of low blood glucose levels because I had experienced them whenever my levels dropped to 60 or less.  Whenever this happened, I would add sugary soda to my diet, which always immediately brought my levels back up.  So, I began to add regular soda to my diet in addition to the diet soda I would normally drink.

As the days passed, the symptoms became more pronounced.  And then it hit me.  A few months earlier, my doctor had stopped the Avandia I was taking for my diabetes, and added Januvia instead.  He gave me a month's supply of samples.  When they ran out, I neglected to call the doctor so that he could call a prescription into the pharmacy.  I began to think that my symptoms might have been caused to rising glucose levels for which I was not taking my medication.  I decided to take out my diabetes testing kit and took a blood sample.  My levels were at 578.  I immediately called my doctor, and they called the pharmacy.

I began to test myself three times a day.  The day after I called the doctor, my levels were down to 356.  As the medicine began to get into my system, the levels continued to go down, but not into the normal range.  My levels for the past few weeks have almost always been above 250.  When I tested myself this morning, my level was at 283.  I am trying to reduce my carbohydrate intake, and I am no longer drinking non-diet soda.  But I cannot seem to get the levels to the normal range.

I do not want to take insulin.  I cannot imagine myself injecting a needle into my stomach or leg.  Do you think I should ask my doctor for additional medication, since it seems that the Januvia is not working to get my levels back to normal?

Thank you,
Mike
5 Responses
Avatar universal
you did what I did in 1986  got DX  worked on it for a while and quit.  14 yers later my pancreas was burned out from all the "healthy" carbohydrates I eat.  in 2000 I saw an MD  my fasting was 360  he started me on insulin.  the needles are so small the injection is just about painless.  since then Ive had control of my diabetes and never had an A1c over 7  :)    I got a meter and tested wrote it down and what I eat.  Know what I found out... it Carbohydrates that raise BG  ALL carbs raise BG even whole wheat will raise BG.  I am on insulin AND I eat LCHF diet  (Low Carb High Fat)  I have eaten that way for 15 years.  works for me.

you need to get control of your diabetes.  Uncontrolled BG will lead to many nasty complications.  Good BG will lead to NO complications.
144586 tn?1284666164
With those levels you "might not like to take injectable insulin", but here's the news. You will have signed your own death warrant by this course of action. It is completely irrational. I concur that injectable insulin is a last recourse, but your glucose levels are life-threatening.
4851940 tn?1515694593
As well as controlling your diet, you also need to exercise and move to burn the energy.  

If changes to your diet and exercise do not help in bringing down and controlling your sugar levels, your doctor will decide whether to increase your medication, change it or consider insulin.

Sometimes you may be prescribed the tablets as well as injections.

At 283 you are still fare too high.

Have you had Metformin in the past?  There are different strengths and one that is a slow release.  You take the medication after your main evening meal.  

My husband was put on Victosa injections - these did not help.
Metformin and another medication was not helping.  He requested to go on insulin and is now able to control his sugar levels much better.

Do bear in mind that you ever have steroid injections for arthritic or other conditions, that your sugar levels will get elevated.

As the above posters mentioned, if exercise and the medications are not controlling your sugar levels at an acceptable level, you are at a high risk of getting different health problems - nerve damage, loss of your sight, limb amputations.  The choice is yours.

Speak with your doctor and ask him questions about the medications that he prescribes for your and the best time when to take them

Book an appointment to see an ophthalmologist that does diabetic eye screening to see if there is any damage at the back of your eye that could lead to loss of eyesight.  Early changes can be monitored and laser treatment offered if needed to stop further damage to the eye.

I am surprised that you do not have any skin issues.  It is very common to get fungal infections and bacterial infections of the skin and the deeper layers of the skin.  

Uncontrolled diabetes can also lead to kidney damage.

You probably already know of the seriousness of having uncontrolled sugar levels.

Make an appointment to see your doctor to discuss your medications.  If you are able to get to see a dietician who specialises in diabetes, then take the opportunity to see one.

When you buy foods, read the labels with regard to the sugar content in the carbohydrate section.  A lot of low fat products contain more sugar, so do be aware of that.   Be aware of hidden sugars in foods.  Fruit is fine because of the fibre, mineral and vitamin content, but still needs to be eaten moderation.  It may be that your portion sizes are too big.  A dietician will help you to learn adjust your diet.

As a last resort if you need to go on injections, you will be surprised that you will learn and be able to do it to help you live.

Hope you get sorted out quickly,
Best wishes.
14564714 tn?1435200164
You are doing the right thing for the right reason. Being concerned for your BSL is a smart thing to do. I have read that damage starts at 140. Remember that diabetes is a silent enemy. It will take way your right foot, then your left foot, then you have a heart attack and die. All within 1 year. That may not be the case with you, but I have lost a friend that way. Be like BB King and live to the ripe old age of 89 without complications. Good luck!
231441 tn?1333892766
COMMUNITY LEADER
Insulin is your friend not your enemy.  Using insulin will give you excellent control (with a bit of learning how to properly use it), along with diet and exercise.

Everyone I have ever talked to with diabetes only say they wish they had started insulin earlier than they actually did.

Don't be afraid.  take the plunge and do it.  With such high blood sugars, the alternative, of not treating properly, is a sure signing of a death warrant - and one that is probably painful and drawn out.

Go look up Berstein Diabetes University on U-tube.  Dr Bernstein is 80 and what a model of a perfectly managed diabetic.
Have an Answer?
Top Diabetes Answerers
231441 tn?1333892766
Manila, Philippines
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are three summertime recipes that will satisfy your hunger without wreaking havoc on your blood sugar.
If you have prediabetes, type 2 diabetes isn’t inevitable. Find out how you can stop diabetes before it starts.
Diabetes-friendly recipes and tips for your game day party.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Simple ways to keep your blood sugar in check.
8 blood sugar-safe eats.